Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Los Angeles, CA

January 9, 2018Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2018, 2:32 AM PST for Santa Barbara County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2018, 2:32 AM PST (10:32 UTC)
Expired
Jan 9, 2018, 5:30 AM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 49 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2018-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2018-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WGUS56 KLOX 091032
FFWLOX
CAC083-111-091330-
/O.NEW.KLOX.FF.W.0001.180109T1032Z-180109T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
232 AM PST TUE JAN 9 2018

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  The Thomas and Whittier burn scars in Northwestern Ventura County 
  in southwestern California...Central Santa Barbara County in 
  southwestern California...

* Until 530 AM PST

* At 228 AM PST, National Weather Service doppler radar and 
  automated rain gauges indicated heavy rain across the Thomas and 
  Whittier burn areas. Rainfall rates will range from 0.75 inch to 1 
  inch per hour. Flash flooding and mud and debris flow are expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Thomas and Whittier burn scars

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3447 11996 3453 12005 3459 11996 3464 11950
      3466 11933 3449 11930 3439 11946 3445 11971

$$

Hall
2 follow-up statements
265 
WGUS76 KLOX 091047
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
247 AM PST TUE JAN 9 2018

CAC083-111-091330-
/O.CON.KLOX.FF.W.0001.000000T0000Z-180109T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
247 AM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM PST FOR 
THE THOMAS BURN SCARS IN NORTHWESTERN VENTURA AND THE THOMAS AND 
WHITTIER BURN SCARS CENTRAL SANTA BARBARA COUNTIES...

At 236 AM PST, National Weather Service doppler radar and automated 
rain gages continued to indicated heavy rain falling across the 
Whitter burn scar and western portion of the Thomas burn scar. 
Rainfall rates between one half and one inch per hour will occur. 
Flash flooding and mud and debris flows are expected to begin 
shortly, if not already.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3447 11996 3453 12005 3459 11996 3464 11950
      3466 11933 3449 11930 3439 11946 3445 11971

$$

Hall
325 
WGUS76 KLOX 091331
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
531 AM PST TUE JAN 9 2018

CAC083-111-091337-
/O.EXP.KLOX.FF.W.0001.000000T0000Z-180109T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
531 AM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN VENTURA AND CENTRAL SANTA
BARBARA COUNTIES WILL EXPIRE AT 530 AM PST...

The heavy rain has tapered off across the Whittier Burn Area this 
morning. Rainfall rates were less then a quarter inch per hour, and 
mostly just over a tenth of an inch. There could be some additional 
minor debris flows in and around the burn area, but showers should 
continue to taper off through mid morning. There will be a chance of 
additional scattered showers with isolated thunderstorms later today 
which could bring an additional threat for debris flows to the area. 
Please continue to heed all road closures.

LAT...LON 3447 11996 3453 12005 3459 11996 3464 11950
      3466 11933 3449 11930 3439 11946 3445 11971

$$

Kaplan/Munroe

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:24 PM PST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 8, 9:24 PM PST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
924 PM PST Mon Jan 8 2018

.SYNOPSIS...
Rain will become heavy, especially in isolated thunderstorms with
gusty south winds tonight into early Tuesday as a cold front
pushes through the region. Behind the front Tuesday, rain and
mountain snow will become showery in nature with a continued
slight chance of thunderstorms. A warming and drying trend is
expected Wednesday through this weekend.

&&

.UPDATE...

Forecast is pretty much on track though looking at satellite and
the 00Z computer runs it looks like perhaps the timing is running
2 to 3 hours slower than previously through. Still no change in
the forecast amounts or intensities.

Rainfall amounts this afternoon were close to forecast and if
anything it looks like the foothill areas (esp in LA county)
received a little more rain than forecast.

Satellite and radar show the rain easing up across most of the
area and this is consistent with the hi-rez mdls the National
Computer center are running specifically for this event. Still
have to be cognizant of the fact that upslope flow over the
foothills and coastal slopes can produce significant rainfall
amounts that the radars do not see.

What looks likely for the overnight forecast is that the lull will
persist until around midnight. When the cold front nears the
Central Coast the south winds will increase across the entire
areas and this along with an increase in PVA will dramatically
increase the rainfall esp over the foothills.

Peak rainfall rates associated with the front will occur over
Southern SBA county between 2am and 5am, over VTA county 4am to
7am, and LA county just in time for rush hour 7am to 10am.

TSTMs look more and more likely with this event as better than
expected instability lift and cape move into the area with and
behind the front. The TSTM threat will persist through the day on
Tuesday and any storms that form will be capable or producing
damaging winds and/or flooding rains.

The wind warnings and advisories are limping along right now due
to the slower than expected arrival of the storm. The winds will
increase across the area through the evening starting across the
Central Coast and then working their to the east.

&&

.SHORT TERM...(MON-THU)

Widespread light warm-frontal rains happening today and this
evening well out ahead of the main action that will come in later
tonight. Everything more or less on track except for a slightly
delayed arrival time of the heavier precip and stronger winds.
Current flash flood watches and wind headlines go into effect this
afternoon and evening but realistically it's going to take the
better part of the evening and in the case of LA County much of
the night for the heaviest precip and strongest winds to develop.

As the front approaches overnight the air mass will become
increasingly unstable leading to a possibility of thunderstorms.
While the south/southeast flow at lower levels will provide
sufficient upslope orographic enhancement of the rainfall rates
south of Pt Conception, the added element of convection on top of
that increases the potential for more widespread flooding concerns
beyond just the immediate burn areas, though those will still be
the primary concern. Rainfall rates locally in excess of an inch
are possible as the front comes in late tonight and early Tuesday.
And while precip rates and coverage as a whole will taper off
behind the front during the morning hours the convective threat
will linger and will maintain a risk of flooding and debris
flows through the afternoon.

Winds expected to be quite strong and gusty and wind
advisories/warnings look good. MET guidance indicating a forecast
of 38kt from the east northeast at CMA Tuesday morning just ahead
of the front. A little concerned about the possibility that a
shallow layer of east northeast winds could lead to some decrease
in rainfall rates/amounts across portions of LA/Ventura Counties
but at this point am favoring sticking with the forecast as is
given the still good perpendicular flow from 900mb up and more
than ample moisture.

Snow levels will stay at or above 8500 ft for a good portion of
the night but should fall quickly to 5500-6000 ft by Tuesday
morning with the cold front. Resort areas will see decent
accumulations but very little if any accumulating snow below
6000' with the brief exception near thunderstorms.

A marked decrease in showers is expected Tuesday evening and by
midnight Wednesday showers should mostly be gone with the
exception of some light showers near the LA/Vtu/Kern county line.
Some locally gusty north winds expected at times Wed/Thu, mainly
mountains and possibly down into the SB south coast but at this
time not expecting advisory level speeds. Temperatures will warm
up several degrees both days under mostly clear skies.

.LONG TERM...(FRI-MON)

This will be a one off storm as medium range models maintain a dry
forecast at least through early next week and likely beyond. The
fall/early winter high pressure ridge will return and dominate the
weather and push the storm track back to the north. Some locally
breezy north winds possible over the weekend, otherwise dry and
warmer with highs getting back to near 80 Fri/Sat, Sat being the
warmest as offshore gradients peak that day. Some flattening of
the ridge Sun/Mon and relaxing of the offshore flow will bring
cooling to the area but still well above normal. Some hints at a
possible weak system late next Tue/Wed but it's looking like a
Central Coast light rain event at best.

&&

.AVIATION...09/0525Z...

At 0500Z, there was no marine inversion at KLAX.

Overall, low confidence in 06Z TAFs. Cold front will move across
the area tonight/early Tuesday morning, bringing MVFR to LIFR
conditions along with moderate to heavy rain. Timing of flight
category changes is low confidence, possibly +/- 2 hours of
current forecasts. Behind the front, scattered showers will
continue into early this evening with MVFR conditions likely.
Gusty southeasterly winds will develop just along and behind the
front tonight/early Tuesday morning then shifting to westerly
behind the front.

There will be a 20% chance of thunderstorms at all sites overnight
and Tuesday.

KLAX...low confidence in 06Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) tonight/Tuesday morning. East to southeast
winds will increase 06Z-17Z (with gusts around 30 kt likely).
There is a 20% chance of thunderstorms tonight/Tuesday.

KBUR...low confidence in 06Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) tonight/Tuesday morning. Southeast winds will
increase 06Z-17Z (with gusts near 30 kt likely). There is a 20%
chance of thunderstorms tonight/Tuesday.

&&

.MARINE...08/900 PM.

Gale force winds will develop through late tonight and into
Tuesday morning. Winds will peak overnight with building seas,
followed by cold front passage early Tuesday morning. SCA level
winds are likely Tuesday into Wednesday.

There will be isolated thunderstorms across the coastal waters
with a threat of waterspouts from this evening through Tuesday
afternoon.

A large westerly swell will move across the coastal waters
Tuesday and Wednesday with likely high surf conditions.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 7 AM PST Tuesday for zones
      34>36-39-59. (See LAXNPWLOX).
     High Surf Advisory in effect from 4 PM Tuesday to 4 PM PST
      Wednesday for zones 34-35-40-41-87. (See LAXCFWLOX).
     Flash Flood Watch in effect through Tuesday evening for zones
      36-39>41-44>46-52>54-88-547. (See LAXFFALOX).
     High Wind Warning in effect until 7 AM PST Tuesday for zones
      37-38-51-52. (See LAXNPWLOX).
     Wind Advisory in effect until noon PST Tuesday for zones
      40-41-44-45-87-88-547. (See LAXNPWLOX).
     High Wind Warning in effect until noon PST Tuesday for zone
      46. (See LAXNPWLOX).
     Winter Storm Warning in effect until 10 PM PST Tuesday for
      zones 53-54. (See LAXWSWLOX).
PZ...Gale Warning in effect until 3 AM PST Tuesday for zones
      645-650-670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 1 AM PST Tuesday for
      zone 655. (See LAXMWWLOX).
     Gale Warning in effect from 1 AM to 9 AM PST Tuesday for zone
      655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(THU-MON)
No significant hazards expected.

&&

PUBLIC...MW
AVIATION...RAT
MARINE...Hall
SYNOPSIS...Munroe

weather.gov/losangeles

In the hours before

Local storm report, Jan 8, 11:29 PM PST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1129 PM PST MON JAN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     NON-TSTM WND DMG 5 S SANTA MARIA         34.87N 120.43W
01/08/2018                   SANTA BARBARA      CA   LAW ENFORCEMENT

            TREE DOWN IN LANES.

&&

HALL
Local storm report, Jan 8, 11:37 PM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1137 PM PST MON JAN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     NON-TSTM WND GST 13 NNW CUYAMA           35.10N 119.77W
01/08/2018  M57 MPH          SAN LUIS OBISPO    CA   MESONET

            MESONET STATION CAZC1, CARRIZO.

&&

HALL
Local storm report, Jan 9, 12:44 AM PST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1244 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     NON-TSTM WND GST 33 S REFUGIO STATE BEAC 33.98N 120.08W
01/09/2018  M61 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION SRIC1, SANTA ROSA ISLAND.

&&

HALL
Special weather statement, Jan 9, 1:00 AM PST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service OXNARD CA
100 AM PST TUE JAN 9 2018

CAZ034>037-039-051-052-091000-
Santa Ynez Valley CA-San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Central Coast CA-
Santa Barbara County South Coast CA-
San Luis Obispo County Mountains CA-
Santa Barbara County Mountains CA-
Santa Barbara County Central Coast CA-
100 AM PST TUE JAN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA BARBARA AND
WESTERN SAN LUIS OBISPO COUNTIES UNTIL 200 AM PST...

At 1254 AM PST, Doppler radar was tracking a strong squall line
nearshore to the Central Coast from near Gaviota and Cambria to the
north. This squall will be capable of causing downed trees and
blowing shingles off of roofs.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
  Santa Maria...San Luis Obispo...Lompoc...Morro Bay...Pismo Beach...
  Arroyo Grande...Nipomo...Cambria...Solvang...
  Vandenberg Air Force Base...
  Highway 101 through Gaviota State Park...and Santa Margarita.

LAT...LON 3579 12113 3529 12041 3461 12004 3447 12013
      3444 12045 3453 12052 3458 12065 3470 12060
      3476 12064 3486 12061 3490 12067 3513 12064
      3521 12086 3526 12090 3543 12088 3546 12100
      3564 12117 3567 12128 3580 12135
TIME...MOT...LOC 0854Z 239DEG 48KT 3476 12036

Kaplan/Hall
Local storm report, Jan 9, 1:15 AM PST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
115 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     NON-TSTM WND DMG 2 N ARROYO GRANDE       35.15N 120.59W
01/09/2018                   SAN LUIS OBISPO    CA   LAW ENFORCEMENT

            TREE DOWN BLOCKING LANES.

&&

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:00 AM PSTSpecial Weather StatementLOXSan Luis Obispo60 min
Jan 9, 1:55 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara6 hr
Jan 9, 2:15 AM PSTSmall Craft AdvisoryLOX42 hr
Jan 9, 2:56 AM PSTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara4 hr
Jan 9, 3:25 AM PSTSpecial Marine WarningLOX50 min
Jan 9, 3:33 AM PSTSpecial Weather StatementLOXVentura72 min
Jan 9, 3:35 AM PSTFlash Flood WarningLOXSanta Barbara, Ventura6 hr
Jan 9, 3:59 AM PSTAreal Flood AdvisoryLOXSanta Barbara, Ventura3 hr
Jan 9, 4:29 AM PSTSpecial Marine WarningLOX91 min
Jan 9, 4:29 AM PSTSpecial Weather StatementLOXVentura61 min
Jan 9, 6:02 AM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Jan 9, 10:39 AM PSTAreal Flood AdvisoryLOXSanta Barbara, Ventura3 hr
Jan 9, 11:50 AM PSTFlash Flood WarningLOXSanta Barbara, Ventura3 hr
Jan 9, 12:29 PM PSTAreal Flood AdvisoryLOXLos Angeles4 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.